Propafenone is a membrane-stabilizing agent belonging to a subgroup of the Vaughan Williams class I antidysrhythmic agents, structurally resembling propranolol and characterized by weaker beta-blocking activity. Despite respiratory complications having been reported as examples of side effects, very few reports have been published in the literature.We describe the case of an elderly woman with a history of hypertension and allergy to Parietaria, grass, olive, mites, and with periodic asthmatic manifestations, for whom the administration of oral propafenone for recurrent supraventricular dysrhythmia was associated with the sudden onset of severe bronchostenosis.A 78-year-old woman was frequently admitted to the Emergency Department for a recurrent supraventricular tachycardia, which was treated initially with veramapil and thereafter with ivabradin. During her last visit to the cardiologist, she was prescribed propafenone (150 mg, 3 times a day) in place of ivabradin. After the administration of the second dose on the first day of the therapy, the patient began to complain of the onset of progressively severe dyspnea at rest. In the Emergency Department, respiratory auscultation showed diffuse rhonchi, wheezing, and rales; and arterial pressure was 200/100 mm Hg. Hemogasanalysis revealed hypoxemia, respiratory acidosis with 83% of O2-saturation. Emergency treatment with O2 therapy, methylprednisolone intravenous, furosemide, and then salbutamol was also started; the electrocardiogram only showed sinusal tachycardia. Results of laboratory examinations, including a white cell count and cardiac enzymes, were within the normal range. The patient achieved good respiratory function, after a period of 3 days.This report describes that even a relatively small dose of oral propafenone after commencing treatment can have a severe effect in exacerbating the obstruction of the airways in a susceptible subject. The likely mechanisms are an allergic reaction or a direct bronchospastic effect. Considering the recognized asthmogenicity of propafenone due to beta-blocker activity, we suggest that the cardiologist always refer to the patient's medical history before prescribing this drug, which is capable of producing notable side effects in predisposed individuals, beginning the eventual administration in the hospital setting. The use of bronchial provocation test allows the selection of inclined patients, thus reducing the risk of bronchospasm.
|Numero di pagine||0|
|Rivista||American Journal of Therapeutics|
|Stato di pubblicazione||Published - 2011|
All Science Journal Classification (ASJC) codes
- Pharmacology (medical)